Loading...

Google

Wednesday, May 16, 2007

PPIs increase the risk of community-acquired pneumonia?

The authors of this study note that there is some previous trial evidence to suggest that proton pump inhibitor (PPI) therapy may be associated with a dose-dependant increased risk of community-acquired pneumonia (CAP). This relationship was also seen with histamine 2 receptor antagonists (H2RA), therefore it was postulated that the effect may be related to acid suppression per se.

In this population-based case-control study, the authors sought to confirm the possible association between PPI use and CAP, to identify risk factors, and to evaluate potential non-causal associations between the use of PPIs and CAP. They used data from four databases in Denmark, and identified 7,642 cases of CAP (discharge diagnosis) during 2000 through 2004. A total of 34,176 controls were randomly selected, and matched by age (in 10-year bands) and sex to the cases with a 4:1 ratio. Exposure status (i.e. use of PPIs) of the cases and the control subjects was determined from prescription data extracted from a pharmacoepidemiological database. Individuals were defined as a current user if they had redeemed a prescription for a PPI during the past 90 days before the index date; past users were those who had redeemed a prescription for a PPI more than 90 days before the index date. The primary endpoint was any admission with a discharge diagnosis of CAP.

The analysis found that:

  • A total of 817 (10.7%) of the cases and 1584 (4.6%) of the controls were current users of PPIs; the adjusted odds ratio (OR) associating current use of PPIs with CAP was 1.5 (95% CI, 1.3-1.7). No dose-response relationship was found.
  • Use of H2RAs (OR, 1.10; 95% CI, 0.8-1.3), and past use of PPIs (OR, 1.2; 95% CI, 0.9-1.6) were not associated with an increased risk of CAP.
  • Analyses found that groups seeming to be at particular risk include those who had recently initiated PPI therapy (OR, 5.0; 95% 2.1-11.7), and those below 40 years of age (OR, 2.3; 95% CI, 1.3-4.0)
The authors discuss some of the possible confounders, including alcoholism and smoking (known risk factors of CAP; no data available on the smoking status or alcohol consumption of the patients) and frailty (users of PPIs are frailer than others and more often suffer from chronic diseases). They note that gastroesophageal reflux disease itself might explain an excess of CAP among PPI users, but that the individuals included in the study were taking PPIs for a range of indications therefore ‘a strong confounding by reflux is unlikely’.

Arch Intern Med 2007; 167: 950-5 (link to abstract)

No comments: